MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-475-14
Medical Device Problem Codes Material Frayed (1262); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that two pipeline embolization devices failed to open at distal site.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm at the para ophthalmic region with a max diameter of 4.7 mm and around 4- or 5-mm neck diameter.The landing zone artery size was 3.3mm distally and 4.7 mm proximally.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment (dapt) was administered.The pru level was unknown.It was reported that upon unsheathing of the device in the middle cerebral artery (mca), the distal end of the pipeline embolization device (ped) failed to open as intended and appeared fluted at the tip and failed to open properly.This was the case for both pipeline devices that happened twice the exact same way.The distal section of the pipelines were positioned in a bend.The pipelines were deployed less than 50% when they failed to open and were resheathed less than or equal to two times.There were no additional steps or other devices required to open the pipelines.The pipelines were resheathed and removed with the microcatheter from the patient.The pipelines were used for an indication that is approved (on-label).The angiographic result post procedure end result was great.The reported devices and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Ancillary devices include a neuron max 088 sheath, navian 058 guide catheter, phenom 27 microcatheter, and synchro guidewire.
 
Additional Manufacturer Narrative
E.Unable to provide healthcare professional information due to privacy regulations.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
B5.Updated with additional information received.H6.Device coding/annex a coding updated based on additional information received.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received clarifying the report that the pipelines had a "fluted appearance" was referring then taking the shape of a "bird beak appearance." it was also noted that the stents appears a little frayed after removal.The cause was undetermined.
 
Additional Manufacturer Narrative
Product analysis as found condition: the pipeline flex shield embolization device was returned for analysis within a shipping box; and within a plastic bio-pouch.Damage location details: no bent or kink was found with pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The pipeline flex shield braid ends were found fully opened and damaged.No other anomalies were observed.Testing/analysis: n/a.Conclusion: based on the analysis findings, the pipeline flex shield could not be confirmed to have failure /incomplete open at distal as the device was resheated.In addition, the pipeline flex shield braid ends were found fully opened and damaged.However, the root cause for damage could not be determined.Possible causes of failure/incomplete to open include vessel tortuosity and damage braid.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21971577
Report Number2029214-2025-01131
Device Sequence Number8160755
Product Code OUT
UDI-Device Identifier00763000284602
UDI-Public00763000284602
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-475-14
Device Catalogue NumberPED2-475-14
Device Lot NumberB720795
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2025
Supplement Date Received by Manufacturer05/07/2025
09/05/2025
Initial Report FDA Received Date05/06/2025
Supplement Report FDA Received Date05/15/2025
09/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale